We report a case of obvious pseudoaldosteronism which occurred after the additional administration of cilostazol against arteriosclerosis obliterans (ASO) for bilateral legs in a 65 year-old man patient who had safely received glycyrrhizin for the previous ten years. Serum potassium level of the patient had been kept above 4 mEq/L until initiating cilostazol in November, 2006, then gradually decreased to 2.5 mEq/L for the following seven months. Both plasma renin activity and aldosterone were suppressed under co-administration of the angiotensin converting enzyme inhibitor, imidapril and the angiotensin II receptor blocker, olmesartan, both of which had been prescribed for longer than a year. Urinary potassium excretion was accelerated even in the critical level of hypokalemia. Because other drugs and supplements had not been changed at least for a year, pseudoaldosteronism caused by the combination of glycyrrhizin and another triggering factor, possibly cilostazol was highly suspected. By discontinuation of glycyrrhizin, potassium supplement, and the additional administration of the aldosterone blocker, spironolactone, the serum potassium level returned to the normal level two weeks later, even though cilostazol had been continued to avoid progression in his ASO. This is the first report of a case exhibiting pseudoaldosteronism induced by the interaction of glycyrrhizin with cilostazol, not by glycyrrhizin alone.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below